Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 118, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 30, 2009, 5:57 PM CDT for 4 counties in Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2009, 5:57 PM CDT (22:57 UTC)
- Expired
- Jul 31, 2009, 12:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howell County, MO, Oregon County, MO, Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 156 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:59 PM CDT | FLASH FLOOD | 4 Se West Plains, MO | WATER RUNNING 3 TO 4 FEET DEEP OVER COUNTY ROAD 9030 IN THE HOWELL CREEK DRAINAGE. |
| Jul 30, 5:59 PM CDT | FLASH FLOOD | 5 S West Plains, MO | WATER RUNNING 3 TO 4 FEET DEEP OVER COUNTY ROAD 9100 IN THE SPRING CREEK AREA. |
| Jul 30, 5:59 PM CDT | FLASH FLOOD | 6 Se West Plains, MO | FLASH FLOODING OVER PP HIGHWAY SOUTHEAST OF WEST PLAINS. |
| Jul 30, 5:59 PM CDT | FLASH FLOOD | Winona, MO | 6 TO 10 INCHES OF WATER RUNNING OVER NORMALLY DRY STREETS AT LOW WATER BRIDGES IN WINONA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1890 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 302257
FFWSGF
MOC091-149-203-215-310500-
/O.NEW.KSGF.FF.W.0118.090730T2257Z-090731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT THU JUL 30 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL MIDNIGHT CDT FRIDAY.
* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT EXCESSIVE RAINFALL FROM EARLIER IN THE DAY WAS PRODUCING
FLASH FLOODING ACROSS THE WARNED AREA. DOPPLER RADAR AS WELL AS
OBSERVATIONS REPORT THAT 5 TO 6 INCHES OF RAINFALL HAVE OCCURRED
IN SEVERAL LOCATIONS WITHIN THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
HEAVY RAIN WAS CAUSING FLASH FLOODING IN HOWELL COUNTY ALONG HIGHWAY
63 SOUTH OF WEST PLAINS. ALSO COUNTY ROADS 9100...9030...AND
HIGHWAY PP HAD WATER UP TO 4 FOOT DEEP IN SOME LOCATIONS ALONG THE
ROADWAYS IN HOWELL COUNTY.
FLOODING WAS ALSO OCCURRING IN SHANNON COUNTY OVER LOW WATER
CROSSINGS IN WINONA.
THE HEAVY RAIN HAS ENDED WITH LIGHTER RAIN COMING TO AN END OVER THE
AREA BY 8 PM. FLOOD WATERS SHOULD BEGIN TO DIMINISH BY LATE IN THE
EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3658 9213 3688 9168 3702 9161 3708 9176
3718 9185 3720 9177 3717 9142 3709 9118
3708 9122 3687 9123 3650 9189 3650 9213
$$
LINDENBERG1 follow-up statement
000
WGUS73 KSGF 310155
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT THU JUL 30 2009
MOC091-149-203-215-310500-
/O.CON.KSGF.FF.W.0118.000000T0000Z-090731T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-TEXAS MO-HOWELL MO-OREGON MO-
855 PM CDT THU JUL 30 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN OREGON...SOUTHEASTERN TEXAS...SOUTHERN HOWELL AND
SOUTHERN SHANNON COUNTIES...
AT 847 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING CONTINUED ACROSS PORTIONS OF THE WARNED AREA DUE TO
PREVIOUS HEAVY RAIN. WHILE THE RAIN HAS ENDED ACROSS THE AREA...THE
FLOODING WILL LIKELY CONTINUE INTO THE LATE EVENING. RAINFALL
AMOUNTS OF 4 TO 6 INCHES HAVE OCCURRED OVER PORTIONS OF THE WARNED
AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE H...3 MILES EAST OF WINONA...
HIGHWAY 142 AT THE BENNETTS RIVER WEST OF MOODY...
ROUTE H AT ROCKY CREEK 6 MILES NORTHEAST OF WINONA...
ROUTE H AT THOMAS HOLLOW 8 MILES NORTHEAST OF WINONA...
ROUTE JJ AT THE SPRING RIVER JUST SOUTH OF HIGHWAY 160.
PREVIOUS HEAVY RAIN WAS CAUSING FLASH FLOODING IN HOWELL COUNTY
ALONG HIGHWAY 63 SOUTH OF WEST PLAINS. ALSO COUNTY ROADS
9100...9030...AND HIGHWAY PP IN HOWELL COUNTY HAD FLASH FLOODING
ALONG PORTIONS OF THE ROADWAYS.
FLOODING WAS ALSO OCCURRING IN SHANNON COUNTY OVER LOW WATER
CROSSINGS IN WINONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 3658 9213 3688 9168 3702 9161 3708 9176
3718 9185 3720 9177 3717 9142 3709 9118
3708 9122 3687 9123 3650 9189 3650 9213
$$
LINDENBERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:50 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 30, 5:50 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 PM CDT THU JUL 30 2009
...UPDATE TO AVIATION...
.DISCUSSION...
THE BROKEN RECORD CONTINUES WITH NO CHANGE REALLY EXPECTED TO THE
LARGE SCALE PATTERN. THE REGION WILL REMAIN IN A NORTHWEST FLOW
ALOFT FOR THE NEXT SEVEN DAYS AS POSITIVE HEIGHT ANOMALIES PERSIST
NEAR THE PACIFIC NORTHWEST COAST. WE WILL CONTINUE TO SEE A
FRONTAL PASSAGE EVERY TWO TO THREE DAYS OR SO. PRECIPITATION
CHANCES CONTINUE TO BE THE MAIN FORECAST CONCERN.
TONIGHT...A COLD FRONT CURRENTLY ALONG THE INTERSTATE 44 CORRIDOR
WILL CONTINUE TO PUSH EAST AND CLEAR SOUTH CENTRAL MISSOURI THIS
EVENING. A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS EVENING ACROSS SOUTH CENTRAL MISSOURI...BUT MOST
AREAS WILL REMAIN DRY. CLOUDS ARE EXPECTED TO CLEAR...WHICH MAY
LEAD TO SOME PATCHY GROUND FOG. STUCK WITH A MAV/MET BLEND FOR LOW
TEMPERATURES.
FRIDAY...SURFACE HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE
AREA. DRY WEATHER AND LIGHT WINDS ARE THEREFORE EXPECTED. WITH 850
MB TEMPERATURES IN THE MIDDLE TEENS CELSIUS...LOWER TO MIDDLE 80S
LOOK GOOD FOR HIGHS.
FRIDAY NIGHT INTO SATURDAY NIGHT...THE NEXT SHORT WAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT WILL IMPACT THE REGION. LOOKS LIKE
ENOUGH LOW LEVEL CONVERGENCE WILL BE PRESENT FOR MORE SHOWERS AND
STORMS ACROSS THE OZARKS. THEREFORE BUMPED POPS UP INTO THE 50
PERCENT RANGE ON SATURDAY. TEMPERATURES WILL LIKELY BE HELD DOWN
AGAIN ON SATURDAY DUE TO CLOUDS AND PRECIPITATION.
SUNDAY THROUGH THURSDAY...SUNDAY IS LOOKING DRY FOR NOW AS ANOTHER
AREA OF HIGH PRESSURE DRIFTS THROUGH THE AREA. CONFIDENCE IN THE
SYNOPTIC SCALE THEN DECREASES AS WE HEAD INTO NEXT WORK WEEK. SEE
NO REASON NOT TO CONTINUE CARRYING SLIGHT CHANCE POPS AS SHORT
WAVE ENERGY CONTINUES TO TRAVERSE THE NORTHWEST FLOW. DID NUDGE
TEMPERATURES UP A CATEGORY AS MEDIUM RANGE MODELS ARE HINTING AT
850 MB TEMPERATURES GETTING INTO THE LOWER 20S CELSIUS.
SCHAUMANN
&&
.AVIATION...
FOR THE 00Z TAFS...COLD FRONT PUSHING ACROSS THE CWA EARLY THIS
EVENING WITH CEILINGS LIFTING BEHIND THE FRONT AND CLEARING LINE
PUSHING INTO THE JLN LOCATION. SHOULD SEE CLEARING PUSH EAST THIS
EVENING OVER THE FIRST FEW HOURS OF THE TAF. MAY SEE SOME MVFR FOG
DEVELOP AS THE WIND DIMINISHES OVERNIGHT AND THE SKY
CLEARS...MAINLY INCLUDED DURING THE EARLY MORNING HOURS TOWARDS SUNRISE.
LINDENBERG
&&
.CLIMATE...
SEVERAL OF THE OFFICIAL OBSERVATION SITES ACROSS THE MISSOURI
OZARKS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. HERE ARE
THE CURRENT TOP TEN COOLEST AVERAGE TEMPERATURES FOR JULY WITH THE
PROJECTED AVERAGE TEMPERATURE FOR THIS JULY.
SGF JLN VIH UNO
1 71.7 (1950) 72.6 (1950) 72.8 (1950) 73.5 (1950)
2 71.9 (1905) 74.6 (1967) 73.9 (1967) 74.1 (1967)
3 72.9 (1906) 75.8 (1960) 74.2 (2004) 74.4 (2004)
4 73.2 (1924) 76.0 (1904) 74.5 (1958) 74.8 (1959)
5 73.5 (1967) 76.0 (1959) 74.7 (1960) 74.8 (2007)
6 73.9 (1915) 76.6 (1992) 75.0 (1971) 75.0 (1972)
7 74.3 (1947) 76.6 (2004) 75.5 (1959) 75.2 (1971)
8 74.3 (1904) 76.8 (1971) 75.5 (1961) 75.2 (1960)
9 74.4 (1959) 76.9 (1976) 75.6 (1994) 75.3 (1994)
10 74.5 (2004) 77.0 (1989) 75.8 (1965) 75.4 (1989)
FORECAST 74.4 76.1 72.8 74.2
THE FORECAST VALUES ARE BASED OFF OF TEMPERATURES THAT HAVE BEEN
OBSERVED THROUGH JULY 29TH ALONG WITH THE FORECAST VALUES FOR
JULY 30TH AND 31ST. THE FORECAST USED WAS ISSUED AT 4 AM...JULY 30TH.
SPRINGFIELD WILL COME VERY CLOSE TO OBSERVING A TOP TEN COOLEST
JULY. THERE IS HIGH CONFIDENCE THAT JOPLIN...ROLLA/VICHY AND WEST
PLAINS WILL OBSERVE A TOP TEN COOLEST JULY ON RECORD. BASED ON
THE CURRENT FORECAST...ROLLA/VICHY WILL COME VERY CLOSE TO THEIR
COOLEST JULY ON RECORD.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&Hazardous weather outlook, Jul 30, 12:21 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1221 PM CDT THU JUL 30 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1221 PM CDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON SOUTH OF THE INTERSTATE 44 CORRIDOR. NO SEVERE STORMS ARE EXPECTED...BUT A FEW OF THE STORMS MAY CONTAIN WIND GUSTS TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. PATCHY GROUND FOG WILL BE POSSIBLE LATE TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY AS ANOTHER COLD FRONT CROSSES THE REGION. WEAK SHEAR AND MODERATE INSTABILITY MAY SUPPORT A FEW STRONG STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Jul 30, 3:40 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 4 SE WEST PLAINS 36.69N 91.79W
07/30/2009 HOWELL MO LAW ENFORCEMENT
FOOT OF WATER OVER THE ROAD WEST BOUND HWY 160. NUMEROUS
COUNTY ROADS FLOODED IN SOUTHERN PORTION OF THE COUNTY.
&&
DSALocal storm report, Jul 30, 3:42 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 1 NE SOUTH FORK 36.64N 91.95W
07/30/2009 HOWELL MO LAW ENFORCEMENT
SOUTH BOUND HIGHWAY 63 JUST SOUTH OF PP HIGHWAY HAS 8 TO
10 INCHES OF WATER FLOWING OVER THE ROAD.
&&
DSALocal storm report, Jul 30, 4:54 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM FLASH FLOOD 6 SE WEST PLAINS 36.67N 91.78W
07/30/2009 HOWELL MO PUBLIC
PUBLIC REPORT OF NUMEROUS COUNTY ROADS WASHED OUT. PUBLIC
ALSO REPORTED RECEIVING 6.5 INCHES OF RAIN IN
APPROXIMATELY 2 HOURS.
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:38 PM CDT | Areal Flood Advisory | SGF | Christian, Greene | 6 hr |
| Jul 29, 11:26 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Shannon, Texas, Wright | 6 hr |
| Jul 30, 4:54 AM CDT | Areal Flood Advisory | SGF | Shannon, Texas | 5 hr |
| Jul 30, 8:25 AM CDT | Flash Flood Warning | SGF | Newton | 2 hr |
| Jul 30, 1:24 PM CDT | Flash Flood Warning | SGF | Shannon | 5 hr |
| Jul 30, 1:52 PM CDT | Flash Flood Warning | SGF | Howell, Oregon | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.